Lactose in drugs and lactose intolerance – realities and myths
Zygmunt Zdrojewicz1, Kamila Zyskowska2, Sylwia Wasiuk3
Lactose intolerance is a set of clinical symptoms occurring after lactose intake, characterised by abdominal pain, bloating and diarrhoea. Adult-type hypolactasia is the most common cause of lactose intolerance and is associated with the physiological loss of lactase activity in adulthood. Hypolactasia occurs in 30% of the population of Polish adults. It should be noted that the presence of lactase deficiency does not mean that the patient will develop symptoms of lactose intolerance. Currently, many patients self-diagnose lactose intolerance based on the occurrence of various symptoms and begin to apply a restrictive diet, avoiding dairy products without consulting a doctor. Self-reported lactose intolerance is often not confirmed by objective tests. A restrictive diet can, however, lead to complications. Studies have shown that the occurrence of lactose intolerance symptoms depends on the dose of consumed disaccharide, and the dose of 12 g is considered to be well-tolerated in most patients. This means that, for many patients, it is not necessary to completely eliminate lactose from diet. Lactose is one of the most commonly used excipients in pharmaceutical industry. Some studies have shown that small amounts of lactose contained in medicines do not cause symptoms in patients; however, their role in inducing symptoms of lactose intolerance has not been confirmed so far. Moreover, the information on the exact content of lactose in drugs is often limited. This data could positively impact the quality of care for lactose intolerant patients and increase their medication compliance.